Coumadin DietWafarin Diet

Do Coumadin and Ibuprofen Interact with each other?


Coumadin® (warfarin sodium) is an anticoagulant medication to be prescribed by a physician. Ibuprofen (Motrin®, Advil®, and a few other brand names) belongs to the non-steroidal anti-inflammatory drugs (NSAIDs) group of medications. It can be prescribed by a physician, or may also be availed in non-prescription a form. It is generally known for its use in treating fever. It also comes to great help while treating inflammation and pain. While searching for information about the interaction between ibuprofen and Coumadin, you may come across certain conflicting information.

Possible Interaction between Coumadin and Ibuprofen Drug
Various medications are known to interact with Coumadin. You’ll know more about them as you search for Coumadin Drug Interactions. Ibuprofen is a drug that will almost always find a place in this list of medications. Based on certain individual case reports and other associated studies you may conclude about how the two of them would react when combined wit each other. Once combined, they are known to have added the risk of bleeding. Such a combination is also known to have affected the INR (international normalized ratio, the test that is performed for monitoring Coumadin).

However, you may also come across a few other studies that suggest that it may not at all be possible for Coumadin to interact with NSAIDS. It is also not quite clear as to why a consensus hasn’t yet been achieved on these studies. The chances of interaction between Coumadin and Ibuprofen seem quite a possibility when you consider it theoretically. It really holds good since Ibuprofen itself may add to the risk of various types of bleeding. Gastrointestinal bleeding is one such example.

At the same time, to spread the word of caution we need to assume that Ibuprofen and Coumadin have a good chance of interacting with each other.

Is it possible to combine Ibuprofen and Coumadin?
If you’re currently using Coumadin, you shouldn’t stop or start using Ibuprofen all of a sudden. It is also advisable that you don’t even alter the ibuprofen dosage without consulting your healthcare provider. Your INR has to be monitored by the healthcare provider for a certain period of time. Once the provider monitors it closely he’ll be able to adjust your dosage if needed.

It is certainly not beneficial for you to consume ibuprofen very frequently. Using it more frequently may cause unforeseen changes in your INR. On the other hand, you may find a much safer alternative in acetaminophen (Tylenol) for your occasional use. Coumadin is not likely to interact with Acetaminophen (Tylenol). However, if you take a high dosage of acetaminophen continuously for a period of 7 days or more, it might interact with Coumadin.

In the event you’re required to use Ibuprofen while you’re on Coumadin, make sure you use it consistently and maintain the same dosage each day. You’ll also need to get the approval of your health care provider in this regard. Once you use it under his supervision you won’t have to bear any associated risks.